Pseudodementia associated with use of ibuprofen

Pseudodementia associated with use of ibuprofen – Brief Article

AL Bernstein

Bernstein AL, Werlin A. Ann Pharmacother 2003;37:80-82.

OBJECTIVE: To report a case of dementing syndrome resulting from ibuprofen use. CASE SUMMARY: A 76-year-old white man with normal mental status became confused, was lost in familiar places, and showed short-term memory loss after beginning a therapeutic regimen of ibuprofen 600 mg 3 times daily for osteoarthritis in anticipation of embarking on a foreign trip. Symptoms of dementia began within 1 week after taking ibuprofen and resolved completely within 1 week after the ibuprofen regimen was stopped. This pattern was repeated 6 months later, when the patient again traveled abroad. Consistently before, during, and alter these events, the patient took atenolol, clonidine, lisinopril, aspirin, vitamin C, lecithin, vitamin E, and multivitamins. DISCUSSION: Using the Naranjo probability scale, we reasoned that the patient’s dementia-like syndrome could be attributed to the use of ibuprofen because pseudodementia appeared after the suspected drug was administered, improved when the drug was discontinued, reappeared when the drug was readministered, had no apparent alternative cause, manifested similarly after each exposure to ibuprofen, and was confirmed by the family’s observation after both episodes. Objective causality assessment revealed that the adverse drug reaction was probable. CONCLUSIONS: Use of ibuprofen must be considered during clinical evaluation of any patient with new onset of dementing illness. The Naranjo probability scale may be clinically useful for evaluating other pharmaceutical agents that may be contributing to development of dementia-like conditions.

COPYRIGHT 2003 Thorne Research Inc.

COPYRIGHT 2003 Gale Group